Dear Dr Rassman
Your site is a fantastic resource for men suffering from ongoing hair loss. Based on your advice and other research I have conducted, I have been using a combination regimen of Propecia and Minoxidil with some success over the last year, and as yet have noticed no significant side effects.
But recently I have experienced two instances of discoloured semen on Propecia. Rather than the usual milky white colour, on two occasions in the last 6 months my semen has turned a dark brown colour. On both occasions I stopped the Propecia and the colour returned to normal after about 2 weeks. I then started the regimen again but the same thing happened after around 6 months. Again I stopped the medication and the discoloration stopped.
Could you give me some advice on this? It would seem that the Propecia is having some effect on the prostate and causing bleeding of some kind to discolor the semen. Is this a common side-effect of Propecia or Finasteride, and most importantly, is it safe for me to continue taking the drug?
I do not know why your semen is changing colors. You need to go to your doctor or a urologist for a good history and examination. The issues is not about how safe it is to take Propecia. The issue is about finding an underlying, undiagnosed medical problem you are now aware of. Please see your doctor.